South Dakota, 2001

Hail in South Dakota, July 13, 2001

July 13, 2001 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 13, 12:35 PM MST, 19 minutes earlier.

Area forecast discussion, Jul 13, 12:35 PM MST, 19 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
135 PM MDT FRI JUL 13 2001

WEAK EAST/SOUTHEAST FLOW AND SUFFICIENT MOISTURE/INSTABILITY SETTING
OFF TSTMS OVER BLACK HILLS. STORMS SLOW MVG AND RE-GENERATING FM
HILL CITY NW TO DEERFIELD. WL HAVE TO KEEP CLOSE EYE ON THESE STORMS
FOR POSSIBLE FLASH FLOODING.

SPEED MAX WL MV THROUGH MT...WITH ANOTHER MCS EXPECTED TONIGHT OVER
MT. THIS MCS MAY PRODUCE TSTMS ACRS NRN PORTIONS OF NE WY AND NW SD
LATE TONIGHT. LOW-LEVEL JET IS FCST TO BE A BIT STRONGER OVER SCENT
SD TONIGHT THAN LAST NIGHT...THUS WL CONT CHC TSTMS IN THIS AREA
ALSO.

ON SAT...SOME LINGERING STORMS ARE POSS SATURDAY AM IN NW AND NE
PORTIONS OF FA FROM MT MCS. BY AFT...PLENTY OF MSTR AROUND AND ATMS
WL BECOME QUITE UNSTABLE. S/W TROF WL ALSO MV THRU THE REGION AND
INC CHC OF TSTMS ACRS FA.

IN THE EXTENDED...UPPER RIDGE WL CONT TO DOMINATE WX THRU THE END OF
THE WEEK WITH SEASONABLE TEMPERATURES AND DAILY CHC OF AFT/EVENING
TSTMS.

.UNR...NONE.

In the hours before

Special weather statement, Jul 13, 9:40 AM MST, 3 hours 14 minutes before
SDZ001-002-012>014-024>026-028>032-041>044-046-047-WYZ055>058-131915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1040 AM MDT FRI JUL 13 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

SCATTERED THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE REGION. THE MAIN
THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4
INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH.

.DISCUSSION...AMPLE MOISTURE AND HEATING WILL PROVIDE AN UNSTABLE
ATMOSPHERE ACROSS THE REGION WITH SCATTERED THUNDERSTORMS DEVELOPING
THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREAT.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...BENNETT...SHANNON...
JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...CROOK...
CAMPBELL...LAWREiNCE...MELLETTE...TODD...WESTON...HAAKON...FALL RIVER
AND PENNINGTON.

WCJIN-WYNE

CZEPYHA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
July 13, 12:54 PM MST
Where
Custer County, 4 mi N of Custer
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.817, -103.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260155.